Hail, Becker
- When
- May 18, 6:25 PM CST
- Where
- Becker County, 6.69 mi NE of Tamarac Refuge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.050, -95.540
Several thunderstorms formed during the evening of May 18th and produced sporadic reports of hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several thunderstorms formed during the evening of May 18th and produced sporadic reports of hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 6:16 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 716 PM CDT SAT MAY 18 2013 .UPDATE... ISSUED AT 716 PM CDT SAT MAY 18 2013 THE SITUATION FOR TONIGHT IS BECOMING A LITTLE MORE CLEAR. THERE IS SUBTLE SHORTWAVE ACROSS THE WESTERN DAKOTAS WHICH HAS INITIATED A THUNDERSTORM COMPLEX THAT IS HEADING TO THE EAST. THERE IS ALSO AN ISOLATED SEVERE STORM WITHIN BECKER COUNTY ALONG A WEAK SURFACE BOUNDARY...AND ANOTHER AREA OF STORMS JUST SOUTH OF THE FA ALONG ANOTHER WEAK BOUNDARY. THE GENERAL IDEA IS THAT THE COMPLEX TO THE WEST WILL MOVE THROUGH THE REGION LATER THIS EVENING AND OVERNIGHT. MEANWHILE...ACTIVITY FROM THE SOUTH WILL GROW IN COVERAGE AND MOVE INTO THE SOUTHERN FA (GRADUALLY MOVING NORTH THROUGH THE REGION ON SUNDAY). UPDATED POP GRIDS TO REFLECT THIS THINKING (ISOLATED THIS EVENING WITH POPS INCREASING). OVERALL THE SEVERE THREAT APPEARS LIMITED...WITH THE BEST THREAT ACROSS THE SOUTHERN FA WHERE MLCAPE IS CURRENTLY AROUND 1000 J/KG. THE ISOLATED ACTIVITY AHEAD OF THE WESTERN COMPLEX HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WIND GUSTS...BUT COVERAGE WILL BE LIMITED. THE MAIN CONCERN WILL BE THE COMPLEX APPROACHING FROM THE WEST. LATEST HRRR INDICATES THE POTENTIAL FOR BOWING AND STRONG WINDS ACROSS SOUTHERN NORTH DAKOTA. NOT SURE IF THIS WILL HOLD TOGETHER BY THE TIME IT ENTERS SE ND...BUT WILL MONITOR. ALSO STILL NOT SURE ABOUT A FLASH FLOOD THREAT. WILL MONITOR TRENDS AND THE SPEED OF THESE STORM OVER THE NEXT FEW HOURS AND ATTEMPT TO DETERMINE IF HEAVY RAIN IN A SHORT DURATION IS POSSIBLE TONIGHT. HEAVY RAIN WILL OCCUR...JUST NOT SURE IF THE STORMS WILL BE MOVING SLOW ENOUGH TO PRODUCE FLASH FLOODING. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT MAY 18 2013 ALL EYES ON ANY CONVECTIVE DEVELOPMENT LATE THIS AFTN-EVE IN SE ND-WCNTRL MN. SFC MAP SHOWS A BROAD SFC LOW IN THE MOBRIDGE SD AREA WITH A BOUNDARY (COULD BE CALLED A WARM FRONT) FROM MOBRIDGE TO OAKES THEN TO VALLEY CITY THEN TO HILLSBORO THEN EAST TO NORTH OF DTL-PKD-BRD THEN INTO FAR NW WISCONSIN. IN FAR SE ND AND ADJACENT PARTS OF WCNTRL CLOUDS CLEARED OUT ENOUGH TODAY FOR SFC HEATING AND TEMPS IN THE 77 TO 81 DEGREE RANGE. SATELLITE SHOWS WHAT APPEARS TO BE A CUMULUS CLOUD BOUNDARY FROM HILLSBORO TO ALONG CLAY-NORMAN CO LINE TO NORTH OF PARK RAPIDS. SOUTH WINDS SOUTH OF THIS FEATURE NR 10-13 KTS WHILE NORTH WINDS 5-8 KTS NORTH OF THIS FEATURE. SPC SHOWS LITTLE CIN AND 1500 J/KG CAPE AND SUFFICIENT BULK SHEAR. BUT UPPER LEVELS DONT SHOW ANY BIG THING TO SET STUFF OFF. 17-18Z HRRR REFLECTIVITY DOES SHOW ONE CELL TRYING TO GET GOING IN NORMAN CO. MN 22-23Z PD BUT THEN IT DISSIPATES THIS EVE. MUCH OF NORTHEAST SD HAS SEEN HIGH CLOUDS TODAY AND DEW PTS IN THE 50S AND SPC DOES HAVE SOME SFC BASED CIN IN THIS REGION. THUS MAY BE HARD TO GET ANYTHING GOING THERE. BUT HRRR WANTS TO GENERATE SOME ACTIVITY AXN-STC AREA BY 03Z. ALSO SOME STORMS NR BLACK HILLS IN WRN SD. SOME WRF MODELS INDICATE THIS AREA ORGANIZING MUCH LIKE LAST EVENING AND MOVING EAST-NORTHEAST INTO SE ND-WCNTRL MN OVERNIGHT. SO VARIOUS SCENERIOS TO PLAY OUT. OVERALL WOULD EXPECT ORGANIZATION OF SOME ACTIVITY THIS EVE IN ND/SD/MN BORDER REGIONS AND THEN SPREAD NORTH AND EAST TONIGHT SO WILL STICK WITH HIGH POPS TONIGHT THOUGH CONFIDENCE AT ANY ONE HOUR IS LOW. ALSO QPF AMOUNT IS NOT CERTAIN. PLUS ONLY AREA THAT MUCH MORE THAN 1 INCH OF RAIN LAST NIGHT WAS EASTERN OTTER TAIL COUNTY WITH 0.50 TO 1 INCH NRN WILKIN-SE CLAY INTO WADENA COUNTIES. THIS AREA COULD TAKE THE RAIN. OTHERWISE...RAIN AMOUNTS IN THE VALLEY WERE MOSTLY 0.50 OR LESS WITH A FEW EXCEPTIONS. WITH UNCERTAINITY IN HOW THINGS WILL PLAY OUT TONIGHT DID NOT FEEL CONFIDENT IN ISSUING ANY FLASH FLOOD WATCHES FOR OUR FCST AREA. MODELS ACTUALLY BRING IN HIGHER PWAT (1.6) INTO AREA SUN AFTN-NIGH IN GENERAL RAINFALL AROUND THE UPPER LOW IN SD AND THIS IS IN WHEN MOST WIDESPREAD HEAVIER RAINFALL MAY OCCUR. THUS IF TRUE...GIVES US TIME TO SEE WHAT FALLS THIS EVE BEFORE ISSUING ANY HEADLINES. KEPT HIGH POPS SUNDAY INTO SUN NIGHT MOST ALL AREAS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT MAY 18 2013 UPR LOW AND SFC LOW WILL BE OVER SRN SD MONDAY INTO TUESDAY WITH MOISTURE WRAPPING AROUND INTO ND/NW MN MON-TUES PERIOD WITH GENERAL RAINFALL. KEPT POPS HIGH. FOR TUESDAY NIGHT-FRIDAY...MODELS HAVE BEEN MOST CONSISTENT IN BEGINNING TO MOVE THE STACKED NRN PLAINS LOW PRESSURE SYSTEM EWD IN THE MID WEEK PERIOD. TUESDAY NIGHT INTO WEDNESDAY SHOWS THE TAPPERING OFF OF VERY LIGHT RAIN WITH PERSISTENT NORTH-EASTERLY BLAYER WINDS. INTRUDING DRY AIR FROM WRN ONT SHUD LEAD TO MARKEDLY DIMINISHING CLOUD CLOVER WED EVENING. INCREASING HIGH PRESSURE OVER WRN ONT AND THE LK SUPERIOR AREA ON THURS AND FRI SHUD SWING WINDS FROM THE SOOUH EAST AND KEEP AN OVERALL DRYING AIRMASS OVR THE RRV AND MOST OF MINNESOTA. A WARMIG RIDGE ALOFT AND INCREASED LOW PRESSURE IN EASTERN MT DOES INCREASE THE RISK FOR SCT SHOWERS AND TSTMS INTO EASTERN ND BY LATE FRIDAY AND ACROSS THE FA BY SATURDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 716 PM CDT SAT MAY 18 2013 IFR/LIFR CIGS AFFECTING KBJI AND KDVL...WITH MVFR CIGS AFFECTING KTVF AND KGFK...AS THESE SITE ARE WITHIN LOW LEVEL NORTHERLY FLOW. NOT IF THESE CONDITIONS WILL CONTINUE THROUGH THE NIGHT. MOST GUIDANCE SUGGESTS THAT AN AREA OF THUNDERSTORMS AND/OR SHOWERS WILL MOVE THROUGH THESE SITES...WHICH SHOULD BRIEFLY RAISE CIGS. UNTIL THEN...EXPECT THE LOWER CIGS TO CONTINUE. CIGS SHOULD LOWER THROUGH THE DAY ON SUNDAY WITH SHOWER CHANCES INCREASING. FOR KFAR...EXPECT THUNDER CHANCES TO INCRASE BY MIDNIGHT...ALONG WITH LOWERING CIGS. && .HYDROLOGY... ISSUED AT 300 PM CDT SAT MAY 18 2013 WHEN NCRFC RAN THE MODEL TODAY USING 24 HOUR QPF IT BROUGHT SEVERAL POINTS ABOVE FLOOD STAGE. THESE INCLUDE FARGO/SABIN/DILWORTH/HAWLEY AND HENDRUM. SINCE THESE RISES ARE BASED ON FORECAST PCPN WENT AHEAD AND ISSUED A RIVER POINT FLOOD WATCH FOR THESE 5 POINTS. THE FORECAST QPF ALSO BROUGHT WAHPETON/EAST GRAND FORKS AND OSLO BACK ABOVE ACTION STAGE SO ISSUED RIVER STATEMENTS ON THESE. ONLY DRAYTON AND PEMBINA REMAIN IN A FLOOD STATEMENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...RIDDLE LONG TERM...RIDDLE/GUST AVIATION...TG HYDROLOGY...GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 709 AM CDT SAT MAY 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 709 AM CDT SAT MAY 18 2013 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING. LATER THIS AFTERNOON AND TONIGHT MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A DEEPENING AREA OF LOW PRESSURE APPROACHES. SOME STORMS COULD BE SEVERE WITH THE BEST CHANCE FOR SEVERE STORMS ALONG AND SOUTH OF HIGHWAY 200 AFTER 4PM. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR HEAVY RAINFALL LATE THIS AFTERNOON INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SIGNIFICANT RAINFALL IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK HOWEVER THE THUNDERSTORM POTENTIAL WILL DIMINISH AFTER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 623 PM CDT SAT MAY 18 2013 MNZ022-023-027-028-190030- EAST BECKER MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER MN- 623 PM CDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER... NORTHERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 730 PM CDT... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 15 MILES NORTHEAST OF DETROIT LAKES. THE STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ZERKEL...TULABY LAKE AND NAYTAHWAUSH AROUND 730 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4734 9537 4695 9522 4700 9581 4720 9585 TIME...MOT...LOC 2323Z 180DEG 0KT 4698 9563 SPEICHER
The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Several pine and poplar trees were snapped off near the ground or had large four to six inch diameter branches broken off.
Several pine and poplar trees were either snapped off near the ground or had large four to six inch diameter branches broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445200, 445201, 445202, 445198, 445199.